Thunderstorm Wind, Banner
- When
- June 5, 8:39 PM MST
- Where
- Banner County, 4.55 mi NE of Harrisburg
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.590, -103.670
Harrisburg, NE AWOS station (K1CW) reported wind gust.
Severe thunderstorms developed over the Nebraska Panhandle late in the evening of the 5th into the early morning hours of the 6th. Gusty winds and up to half dollar sized hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms developed over the Nebraska Panhandle late in the evening of the 5th into the early morning hours of the 6th. Gusty winds and up to half dollar sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 4:25 PM MST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Sun Jun 5 2022 .SHORT TERM...(This evening through Monday night) Issued at 200 PM MDT Sun Jun 5 2022 The upper level low continues to remain nearly stationary across Ontario, resulting in weak upper level ridging to zonal flow dominating the upper levels with several short wave disturbances propagating within the flow across the Intermountain West. Current radar imagery has been tracking convection developing across Dawes County and pushing eastward across Chadron, before intensifying just eastward into Sheridan County. As mentioned by the previous shift, thermodynamic profiles remain favorable with a marginal risk extending into the eastern Nebraska Panhandle, and the main threats including strong winds and hail up to a nickel in size. Definitely some rotation in the atmosphere, with a cold air funnel reported near Chadron earlier today. As a result, will need to closely monitor Dawes, Sioux, and Box Butte Counties with any convective development. Nevertheless, HiRes model guidance points to possibly a later event tonight, with CAMs pushing much better convection eastward shortly before midnight. Analyzing the severe threat for Monday, there is a fair amount of model uncertainty in the near term forecast, and ultimately depends on which model is able to adequately find a solution to the thermodynamic profiles and upper level support. Current medium range deterministic model solutions, particularly the NAMNST, have pushed a much more impactful event where the ingredients are coming together a bit better for the far eastern portion of southeastern Wyoming and the Nebraska Panhandle. These forecast soundings have around 2100 J/kg of MUCAPE, excellent speed and directional shear with a humped hodograph and effective bulk wind differences at 55 kts, LCLs below 1km, precipitable water above an inch, and very little CIN. On the opposite end, the short range RAP has a much less impactful system across the CWA, and keeps most of the better convection just out of reach to the east/northeast. The short range forecast soundings targeted for late afternoon/early evening tomorrow have much less MUCAPE hovering on the north side of 700 J/kg, no real directional shear to speak of, LCLs climbing above 2km, precipitable water below average, CIN at -110 J/kg, and the significant hail parameter hovering around 0.3. Main difficulties will remain with where the upper level jet sets up and surface dewpoints across the Nebraska Panhandle. If the jet is able to shift further southward or slightly slow down, it could set up in a much more favorable location for upward vertical motion. In addition, surface dewpoints remain less favorable with high 40s across the majority of the domain, except across Dawes County where dewpoints increase to the mid-50s. Ultimately, if the environment favors the NAMNST solution, severe storms will be much more favorable with the convective temperatures easily being reached and storms able to fire with little convective inhibition, primarily in the northern zones of the CWA, and across Dawes/Sioux Counties. However, confidence remains low at this time with too much model uncertainty to nail down exact impacts. Will need to monitor over the next 24 hours and see how everything shapes up. .LONG TERM...(Tuesday through Sunday) Issued at 200 PM MDT Sun Jun 5 2022 CWA stays in fast zonal flow Tuesday with an upper shortwave passing across northern Wyoming during the afternoon. Models in good agreement with showers/storms across the northern Panhandle as well as northern Converse/Niobrara Counties Tuesday afternoon. Surface boundary continues to lay over the Nebraska Panhandle into the southeast Wyoming plains early Wednesday before shifting east as upper ridge builds into the area from the west. Looks like dry weather as ridge builds overhead into Thursday. Likely a dry period ahead for this time as front well east of the Panhandle. Will have to wait and see if this materializes. Temperatures a small concern as GFS 700mb temperatures climb into the mid teens Thursday afternoon. Did go a little higher than guidance on highs Thursday through Saturday. Ridge axis exits east Saturday afternoon for a return of unsettled weather for Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 521 PM MDT Sun Jun 5 2022 Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and Cheyenne until 02Z. Wind gusts to 33 knots at all terminals until 03Z, then gusts to 34 knots after 15Z Monday. Nebraska TAFS...VFR, except for IFR at Chadron and Alliance from 07Z to 15Z. Thunderstorms in the vicinity at Sidney until 03Z. Wind gusts to 25 knots at all terminals until 03Z, then gusts to 24 knots at Scottsbluff and Sidney after 15Z Monday. && .FIRE WEATHER... Issued at 119 PM MDT Sun Jun 5 2022 Little change in the overall weather pattern is expected. Widely scattered afternoon and evening thunderstorms are forecast through Tuesday. Ongoing green-up and wetting rain chances will keep fire weather concerns at a minimum. Gusty/erratic winds and lightning will be the main hazards, with small hail possible in the vicinity of the stronger thunderstorms. Daily temperatures will average near to slightly above seasonal normals. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MRD LONG TERM...GCC AVIATION...RUBIN FIRE WEATHER...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 406 AM MDT Sun Jun 5 2022 WYZ103>106-109>117-061015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 406 AM MDT Sun Jun 5 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered afternoon and evening thunderstorms will develop. The threat for severe weather is low, however small hail and brief wind gusts to 50 mph will be possible with the stronger thunderstorms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated to scattered afternoon and evening thunderstorms will develop Monday and Tuesday. The threat for severe thunderstorms is low, however small hail and brief wind gusts to 50 mph will be possible with the stronger thunderstorms. .Spotter information statement... Spotter activation will not be required through tonight. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 061015- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 406 AM MDT Sun Jun 5 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered afternoon and evening thunderstorms will develop. There is a marginal risk for strong to severe thunderstorms producing hail up to one inch in diameter and wind gusts 60 mph or higher east of a line from Harrison to Kimball Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered afternoon and evening thunderstorms will develop Monday and Tuesday. There is a marginal risk for strong to severe thunderstorms producing hail up to one inch in diameter and wind gusts 60 mph or higher east of a line from Douglas to Cheyenne Wyoming Monday, and east of line from Alliance to Kimball Nebraska Tuesday. .Spotter information statement... Spotter activation will not be required through tonight.
Special Weather Statement National Weather Service Cheyenne WY 600 PM MDT Sun Jun 5 2022 WYZ103>106-109>117-060200- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Including the cities of Garrett, Esterbrook, Seminoe Dam, Medicine Bow, Shirley Basin, Bordeaux, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Centennial, Albany, Laramie, Bosler, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 600 PM MDT Sun Jun 5 2022 Scattered showers and a few thunderstorms will impact portions of south central and southeast Wyoming through early this evening, mainly for areas along and west of the Laramie Range. Brief and erratic wind gusts of 50 to 60 MPH will be possible with some of this activity. If threatening weather approaches your area, seek shelter inside a sturdy structure until the storms pass. Hammer
Special Weather Statement
National Weather Service Cheyenne WY
814 PM MDT Sun Jun 5 2022
WYZ108-060245-
Goshen County WY-
814 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of east central Goshen
County through 845 PM MDT...
At 814 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yoder, or 10 miles southwest of Torrington, moving southeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yoder and Huntley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4191 10440 4203 10433 4197 10406 4172 10406
TIME...MOT...LOC 0214Z 296DEG 26KT 4194 10428
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
838 PM MDT Sun Jun 5 2022
NEZ019-020-WYZ108-060315-
Scotts Bluff NE-Banner NE-Goshen County WY-
838 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southwestern Scotts
Bluff, northwestern Banner and southeastern Goshen Counties through
915 PM MDT...
At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Huntley, or 14 miles south of Torrington, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lyman, Stegall and Huntley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4186 10428 4196 10413 4177 10368 4158 10397
TIME...MOT...LOC 0238Z 300DEG 24KT 4185 10411
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
915 PM MDT Sun Jun 5 2022
NEZ019-020-060345-
Scotts Bluff NE-Banner NE-
915 PM MDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of southwestern Scotts
Bluff and central Banner Counties through 945 PM MDT...
At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hubbard Hill, or 16 miles southwest of Scottsbluff,
moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4171 10400 4180 10388 4160 10347 4140 10373
TIME...MOT...LOC 0315Z 315DEG 24KT 4170 10389
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerThe Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Harrisburg, NE AWOS station (K1CW) reported wind gust.
Received report on social media.
Hail drifts ranging from 3 to 4 feet. Wheat crops destroyed and windows broken by hail. Estimated 60 mph winds.
Window and fence damage.
Tin shed (8-by-10 foot) blown across yard by strong winds. Pea sized hail reported with accumulations around 6 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032079, 1032080, 1032081, 1032082, 1032083.